Background: To determine occurrence of features of intraoperative floppy iris syndrome (IFIS) during cataract surgery in patients taking systemic alpha-antagonists (AA). Methods: We prospectively studied patients on AA and who underwent phacoemulsification. The following were recorded: pupil diameter preoperatively, iris flaccidity, iris prolapse and peroperative miosis. Results: We studied 40 eyes of 31 subjects. Mean age was 78 years. Overall, 14 eyes (13 patients) showed signs of IFIS: 9/13 (69%) eyes of patients on tamsulosin, 1/18 (6%) eyes in the doxazosin group, 2/2 prazosin patients, 1/4 eyes in the indoramin group, and 1/2 eyes in two patients on a combination of doxazosin and tamsulosin. Most cases (92%) had only one or two signs of IFIS. Bilateral cataract surgery was undertaken in 9 patients but only one patient (on tamsulosin) had features of IFIS in both eyes, while 4 patients (2 on tamsulosin and 2 on other AA) showed signs of IFIS in one eye only, and 4 patients did not show IFIS in either eye. Conclusion: Most AA were associated with IFIS, but it tends to present as a spectrum of signs rather than full triad originally described. Tamsulosin was most likely to be associated with IFIS; however, its intake does not necessarily mean that IFIS will occur. For patients on AA, the behavior of the iris intraoperatively in one eye is a poor predictor of the other eye. Surgeons should anticipate the occurrence of IFIS in any patient on AA
To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.